Illinois, 2007

Drought in Illinois, September 1 to 30, 2007

September 1 to 30, 2007 · NWS PAH · 19 events in 19 counties and zones

Severe drought conditions that developed late in August persisted through September. S.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$66 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions that developed late in August persisted through September. The persistent 500 mb high over the southeast and south central U.S. started to break down at times, allowing an increase in rainfall. At Carbondale, the monthly rainfall was 2.19 inches. This rainfall was beneficial but not sufficient to improve drought conditions. Soil moisture in the top 12 inches of soil was running 20 to 50 percent below normal. This impacted the agricultural sector. Statewide across Illinois, 55 percent of pasture land was rated poor or very poor. The soybean crop sustained over 60 million dollars in losses in southern Illinois alone. Fire danger remained high for part of the month. A ban on outdoor burning was posted in Union and Hardin Counties for part of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 1:50 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 31, 1:50 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT FRI AUG 31 2007

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE TEMPERATURES AND DEWPOINTS
THROUGH THE WEEKEND AND THEN WHEN TO BRING BACK A MENTION OF
CONVECTION NEXT WEEK.

THE 12Z GFS AND NAM ARE IN AGREEMENT KEEPING HIGH PRESSURE AT THE
SURFACE AND ALOFT OVER THE REGION THROUGH THE HOLIDAY WEEKEND. THE
RESULT WILL BE WARM AND DRY CONDITIONS...WITH A GRADUAL WARMING
TREND THROUGH THE WEEKEND. GENERALLY FOLLOWED THE MAV MOS FOR
DEWPOINTS...AS THE NAM/MET SEEM TOO HIGH GIVEN CURRENT OBSERVATIONS
TO OUR NORTHEAST AND AN EXPECTED NORTHEAST LOW-LEVEL FLOW THROUGH
SUNDAY.

A WEAK SURFACE TROUGH WILL TRY TO MOVE WESTWARD SPREADING SOME
INCREASED LOW LEVEL MOISTURE BACK INTO THE HOPKINSVILLE AREA SUNDAY
AND MONDAY. CANNOT COMPLETELY RULE OUT A STRAY SHOWER IN THAT
AREA...BUT THE CHANCE IS TOO LOW TO MENTION IN THE FORECAST AT THIS
TIME.

AS FOR SHORT TERM TEMPERATURES...BOTH THE GFS AND NAM INDICATE 3-4
DEGREES MORE WARMING FOR TOMORROW AS COMPARED TO TODAY. THIS JIVES
BETTER WITH THE MAV IN MOST LOCATIONS. THE EXCEPTION IS IN POPLAR
BLUFF WHERE THE COOLER MET GUIDANCE SEEMS BETTER GIVEN THE NORTHEAST
FLOW. THE SAME GENERAL TREND WILL EXIST FOR SUNDAYS HIGHS...SO WILL
CONTINUE TO LEAN ON THE WARMER MAV...EXCEPT AT POPLAR BLUFF.

AS FOR LOWS...GENERALLY LEANED CLOSE TO THE LOW SIDE OF AVAILABLE
GUIDANCE WHICH VARIES THROUGHOUT THE AREA TONIGHT. STAYED CLOSE TO
CONSENSUS FOR SATURDAY NIGHT...AND LEANED TO THE WARM SIDE OF
GUIDANCE FOR SUNDAY NIGHT...WITH THE AFOREMENTIONED WEAK TROUGH IN
THE AREA.

FOR MONDAY AND BEYOND LOOK FOR CONTINUED WARM AND DRY CONDITIONS
THROUGH TUESDAY...WITH A MOISTENING TREND BEGINNING ON
WEDNESDAY...AS SURFACE HIGH PRESSURE FINALLY PUSHES EAST OF THE AREA.
SOME AREAS MAY SEE HIGH TEMPERATURES IN THE MID 90S MONDAY AND
TUESDAY...AND POSSIBLY BEYOND...DEPENDING ON MOISTURE AND CLOUD
COVER/PRECIPITATION.

DECIDED TO LEAVE POPS OUT OF THE FORECAST FOR WEDNESDAY...AS ANY
MOISTURE RETURN WILL LIKELY BE TO THE WEST OF THE AREA...WHICH IS
SUPPORTED BY THE GFS AND ECMWF. HOWEVER...AS SOUTHWEST FLOW ALOFT
DEVELOPS ACROSS THE REGION FOR THURSDAY AND FRIDAY AHEAD OF A
MID/UPPER LEVEL TROUGH COMING OUT OF THE ROCKIES...WILL HAVE LOW
CHANCE POPS FOR MOST OF THE AREA BOTH DAYS. OUR NEXT WEAK COLD FRONT
WILL MOVE THROUGH THE REGION FRIDAY NIGHT...BUT STILL NO SIGNIFICANT
COLD AIR IN SIGHT. THE GFS HAS A MUCH STRONGER MID/UPPER LEVEL
SYSTEM THAN THE ECMWF AND APPEARS TO BE OVERDONE.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST TONIGHT AND SATURDAY AS A DRY
NORTHEASTERLY FLOW REMAINS ESTABLISHED. ANY CU LEFT DURING THE
AFTERNOON WILL QUICKLY DISSIPATE. WINDS WILL SUBSIDE TO 3 TO 5 KNOTS
BY SUNSET...THEN PICK UP AGAIN SATURDAY...BUT LESS THAN 10 KNOTS.
ANY VISIBILITY RESTRICTIONS TONIGHT SHOULD BE PATCHY AND SHALLOW DUE
TO THE DRY AIR IN PLACE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DRS
AVIATION...RP
Hazardous weather outlook, Aug 31, 10:50 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT FRI AUG 31 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1150 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST ON THURSDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Alexander forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Edwards forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gallatin forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hardin forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Massac forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Perry forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pope forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pulaski forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Saline forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wabash forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wayne forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
White forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Williamson forecast zone
Crop damage
$3.5 million
Reported by
Other Federal Agency
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56946, 56950, 56952, 56953, 56956, 56957, 56958, 56959, 56960, 56961, 56962, 56963, 56965, 56966, 56967, 56968, 56969, 56971, 56972.